Hail, Lane
- When
- April 6, 11:46 AM CST
- Where
- Lane County, Dighton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.483, -100.467
19 thunderstorm wind, 12 hail, 3 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 6, 2:15 AM CST, 9 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 AM CDT FRI APR 6 2001 FORECAST CHALLENGES TODAY WILL BE TIMING OF SEVERE WEATHER TONIGHT AND SUBSEQUENT VERY STRONG NON-CONVECTIVE WINDS BEHIND THE SQUALL LINE. MODEL SOLUTIONS HAVE SLOWED THE SPEED OF THE UPPER LOW BY ABOUT 6 HOURS AS COMPARED TO 24 HOURS AGO. THIS IN TURN SHOULD ALSO DELAY THE ONSET OF THE STRONGEST WINDS BY ROUGHLY THE SAME AMOUNT OF TIME. CURRENT MODEL SURFACE WIND SOLUTIONS SUGGEST MY WESTERN 1/3 COUNTIES WILL REACH HIGH WIND WARNING CRITERIA LATE THIS AFTERNOON WITH THE REST OF THE AREA REACHING WIND ADVISORY CRITERIA DURING THE AFTERNOON....THEN THESE AREAS WILL REACH HIGH WIND WARNING LEVELS IN THE EVENING. WILL GO WITH THIS CONSENSUS FOR THIS MORNING/S ZONES. WITH THE SLIGHTLY SLOWER SPEED OF THE SYSTEM...THE DRY LINE WILL BE FARTHER WEST AT THE PEAK HEATING OF THE DAY THAN PREVIOUSLY ANTICIPATED...AND AS SUCH I WOULD EXPECT SPC/S NEXT DAY-1 OUTLOOK TO HAVE THE SLIGHT AND MODERATE RISK AREAS A LITTLE FARTHER WEST AS COMPARED TO THE MOST RECENT DAY-2 OUTLOOK. IF MY HUNCH IS CORRECT...THAT WOULD PLACE ALL MY CWA UNDER A MODERATE RISK FROM THIS AFTERNOON INTO THIS EVENING. ONCE STORMS DEVELOP...AREAL MOVEMENT SHOULD BE TOWARD THE EAST WITH CELL MOVEMENT JUST A LITTLE EAST OF DUE NORTH. WITH AN ABUNDANCE OF MID TO HIGH LEVEL CLOUD COVER TODAY...GUIDANCE TEMPS IN THE 70S APPEAR REASONABLE. DRIER DEW POINTS SHOULD QUICKLY ENTER THE REGION AS THE DRY LINE GETS PULLED QUICKLY EAST ACROSS THE AREA. HOWEVER...IMPRESSIVE WIND SPEEDS SHOULD HELP KEEP THE BOUNDARY LAYER MIXED QUITE NICELY RESULTING IN LESS OF AN INVERSION THAN ONE NORMALLY WOULD EXPECT. WILL GO WITH LOW TEMPS HIGHER THAN GUIDANCE. THE ENTIRE AREA SHOULD EXPERIENCE RAPID CLEARING SKIES AFTER THE STORMS END. SATURDAY THE AREA SHOULD SEE PLENTY OF SUNSHINE WITH TEMPERATURES COMPARABLE TO THOSE EXPECTED TODAY IN MOST AREAS. LOOKS LIKE MY EARLIER HUNCH WAS SOMEWHAT CORRECT. AS OF 06Z NEW DAY-1 OUTLOOK HAS SHIFTED MOD RISK WEST TO CO/KS LINE. BUT THERE IS A NEW FEATURE FOR THE DAY SHIFT TO HAVE FUN WITH...AN ADDED HIGH RISK POSITIONED ACROSS THE CENTRAL AND EASTERN PORTIONS OF MY CWA. EXTENDED DISCUSSION... LATEST RUNS OF THE AVN AND ETA MODELS MOVE THE STRONG SURFACE LOW INTO THE GREAT LAKES REGION BY SATURDAY EVENING. THE CENTRAL HIGH PLAINS WILL BE UNDER WEAK UPPER LEVEL HIGH PRESSURE RIDGING THROUGH 12Z SUNDAY. THINK THAT LOW LEVEL MOISTURE WILL BE LIMITED SATURDAY AFTERNOON AND NIGHT AS RETURN FLOW TAKES IT TO THE EAST OF THE CWA. WILL TAKE OUT SLIGHT CHANCE POPS FOR SATURDAY NIGHT. NOT REAL CONFIDENT ABOUT ANY POPS SUNDAY AFTERNOON AS IT APPEARS BEST LOW LEVEL MOISTURE WILL STILL BE TO THE EAST AND SURFACE WINDS SHOW A DOWNSLOPE COMPONENT. THE LOW LEVEL MOISTURE COULD WIND UP FARTHER WEST HOWEVER AND WILL CONTINUE WITH A SLIGHT CHANCE FOR THUNDERSTORMS. WILL ALSO RAISE TEMPERATURES MORE IN LINE WITH THE CURRENT CCF NUMBERS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 078/050 078/047 080 860 GCK 078/050 078/047 080 840 EHA 078/048 080/045 082 420 LBL 078/050 078/047 080 840 HYS 074/055 078/047 080 380 P28 078/055 078/050 080 380 .DDC...HIGH WIND WARNING THIS AFTERNOON AND TONIGHT KSZ043-061>063- 074>076-084>086 WIND ADVISORY THIS AFTERNOON AND HIGH WIND WATCH TONIGHT KSZ030-031-044>046-064>066-077>081-087>090. SLEIGHTER/GERARD
KSZ030-031-043>046-061>066-074>081-084>090-070500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1048 AM CDT FRI APR 6 2001 ...SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY TONIGHT... A POWERFUL UPPER LEVEL STORM SYSTEM WILL COMBINE WITH LOW-LEVEL MOISTURE TO CREATE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER THE WESTERN HIGH PLAINS. THE MAIN THREATS FROM THUNDERSTORMS WILL BE HIGH WINDS AND LARGE HAIL WITH ISOLATED TORNADOES POSSIBLE. THUNDERSTORMS WILL FORM THIS AFTERNOON BETWEEN 2 AND 4 PM ALONG A SCOTT CITY TO ELKHART LINE. THESE STORMS WILL MOVE RAPIDLY EAST AND EXIST FROM A HAYS TO MEDICINE LODGE LINE BETWEEN 6 AND 8 PM. AFTER THE SQUALL LINE PASSES OVER THE WESTERN HIGH PLAINS, VERY HIGHS WINDS OF 35 TO 45 MPH WITH GUSTS BETWEEN 50 AND 60 MPH WILL BE POSSIBLE STARTING BETWEEN 8 AND 10 PM. THE HIGH WINDS WILL BEGIN TO DECREASE TOWARD SUNRISE SATURDAY MORNING. THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER TRAINING SESSIONS FOR SPECIFIC COUNTIES FOR THE NEXT WEEK. IF TORNADOES FORM...THEIR MOST LIKELY DIRECTION OF MOTION AND SPEED WOULD BE TOWARD THE NORTH NORTHEAST AT 40 TO 60 MPH. THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER TRAINING SESSIONS FOR SPECIFIC COUNTIES FOR THE NEXT WEEK. STARTING TIMES ARE ALL AT 7 PM, UNLESS INDICATED OTHERWISE. LANE...TODAY...DIGHTON. COURT HOUSE BASEMENT. NESS...TUESDAY...NESS CITY AT THE COURT HOUSE. 202 WEST SYCAMORE. HODGEMAN...WEDNESDAY...JETMORE AT THE KING CENTER ON MAIN STREET. CLARK...THURSDAY...ASHLAND AT THE FIRE STATION ON 7TH AND MAIN. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC/ MCCAMMON
KSZ030-031-043>046-061>066-074>081-084>090-070800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1054 AM CDT FRI APR 6 2001 ...SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY TONIGHT... A POWERFUL UPPER LEVEL STORM SYSTEM WILL COMBINE WITH LOW-LEVEL MOISTURE TO CREATE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER THE WESTERN HIGH PLAINS. THE MAIN THREATS FROM THUNDERSTORMS WILL BE HIGH WINDS AND LARGE HAIL WITH ISOLATED TORNADOES POSSIBLE. THUNDERSTORMS WILL FORM THIS AFTERNOON BETWEEN 2 AND 4 PM ALONG A SCOTT CITY TO ELKHART LINE. THESE STORMS WILL MOVE RAPIDLY EAST AND EXIST FROM A HAYS TO MEDICINE LODGE LINE BETWEEN 6 AND 8 PM. AFTER THE SQUALL LINE PASSES OVER THE WESTERN HIGH PLAINS, VERY HIGHS WINDS OF 35 TO 45 MPH WITH GUSTS BETWEEN 50 AND 60 MPH WILL BE POSSIBLE STARTING BETWEEN 8 AND 10 PM. THE HIGH WINDS WILL BEGIN TO DECREASE TOWARD SUNRISE SATURDAY MORNING. THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER TRAINING SESSIONS FOR SPECIFIC COUNTIES FOR THE NEXT WEEK. STARTING TIMES ARE ALL AT 7 PM, UNLESS INDICATED OTHERWISE. LANE...TODAY...DIGHTON. COURT HOUSE BASEMENT. NESS...TUESDAY...NESS CITY AT THE COURT HOUSE. 202 WEST SYCAMORE. HODGEMAN...WEDNESDAY...JETMORE AT THE KING CENTER ON MAIN STREET. CLARK...THURSDAY...ASHLAND AT THE FIRE STATION ON 7TH AND MAIN. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBOSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC/ MCCAMMON
KSZ030-031-043>046-061>066-074>081-084>090-070900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1226 PM CDT FRI APR 6 2001 ...SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY TONIGHT... A POWERFUL UPPER LEVEL STORM SYSTEM WILL COMBINE WITH LOW-LEVEL MOISTURE TO CREATE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER THE WESTERN HIGH PLAINS. THE MAIN THREATS FROM THUNDERSTORMS WILL BE HIGH WINDS AND LARGE HAIL WITH ISOLATED TORNADOES POSSIBLE. THUNDERSTORMS WILL FORM THIS AFTERNOON BETWEEN 1 AND 2 PM ALONG A DIGHTON TO HUGOTON LINE. THESE STORMS WILL MOVE RAPIDLY EAST AND EXIST FROM A HAYS TO MEDICINE LODGE LINE BETWEEN 5 AND 7 PM. AFTER THE SQUALL LINE PASSES OVER THE WESTERN HIGH PLAINS, VERY HIGHS WINDS OF 35 TO 45 MPH WITH GUSTS BETWEEN 50 AND 60 MPH WILL BE POSSIBLE STARTING BETWEEN 8 AND 10 PM. THE HIGH WINDS WILL BEGIN TO DECREASE TOWARD SUNRISE SATURDAY MORNING. THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER TRAINING SESSIONS FOR SPECIFIC COUNTIES FOR THE NEXT WEEK. STARTING TIMES ARE ALL AT 7 PM, UNLESS INDICATED OTHERWISE. LANE...TODAY...DIGHTON. COURT HOUSE BASEMENT. NESS...TUESDAY...NESS CITY AT THE COURT HOUSE. 202 WEST SYCAMORE. HODGEMAN...WEDNESDAY...JETMORE AT THE KING CENTER ON MAIN STREET. CLARK...THURSDAY...ASHLAND AT THE FIRE STATION ON 7TH AND MAIN. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT$: HTTP://WWW.CRH.NOAA.GOV/DDC/ MCCAMMON
The Dodge City radar (KDDC), 91 km away, was scanning. The volume nearest the first event began at 17:47 UTC.
19 thunderstorm wind, 12 hail, 3 tornado. Local standard time, as filed.
Rapidly moving tornado completely destroyed a mobile home. Female occupant ended up in some bushes and had a broken arm. Male occupant had debris in his eye. Their truck was rolled into trees and nearby outbuildings were demolished. Location of this home was north of Rolla. Elsewhere, 20 power poles were taken down, damage was done to buildings in Rolla with a garage losing its roof. Several silos were damaged or destroyed in the path of the tornado.
Cimarron National Grasslands
Tornado destroyed two pivot irrigation sprinklers and crossed into Grant county at 1647.
Tornado crossed into Grant county from Stevens county at 1647. Three pivot sprinklers were destroyed, 2 grain bins, a silo, machine shed and horse trailer were also damaged or destroyed. A roof was taken off a building and an empty rail car was overturned.
Six inch diameter "dead" limbs broken along with smaller "live" limbs.
Extensive damage to a mobile home. Power pole down. Pivot sprinkler overturned.
Cattle shed moved and damaged and a fence was damaged from the flying debris.
Reported by retired NWS employee.
Large marquis sign blown down and a temporary greenhouse overturned onto a car in west Dodge.
Backup wind equipment.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyThe tornado archive for Kansas, 2001Warnings in Kansas, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241426, 5241427, 5241428, 5241429, 5241430, 5241431, 5241432, 5241433, 5241434, 5241435, 5241436, 5241437, 5241438, 5241439, 5241760, 5241634, 5241635, 5241636, 5241637, 5241638, 5241639, 5241640, 5241641, 5241642, 5241643, 5241644, 5241645, 5241646, 5241647, 5241648, 5241649, 5241650, 5241651, 5241652.